Hematology· Topic 6.4 Platelet disorders· 6.4.4

Heparin-induced thrombocytopenia

Heparin-induced thrombocytopenia is an immune, prothrombotic drug reaction in which IgG antibodies against platelet factor 4-heparin complexes activate platelets, causing venous and arterial thrombosis alongside a paradoxical falling platelet count. The danger is clotting, not bleeding, so management is to stop all heparin immediately and start a non-heparin anticoagulant while avoiding platelet transfusion and premature warfarin.

7 min read3 practice questions8 key factsSubscriber article
  • Topic review
    The full article, organized the way the exam asks it.
  • ABIM-format MCQs
    Vignettes with an explanation for every wrong answer.
  • Key facts
    The numbers and thresholds worth memorizing, up front.
  • AI tutor
    MedBrain answers the question you're stuck on.

What this article covers

  • Overview

    Definition: heparin-induced thrombocytopenia (HIT) is an immune, prothrombotic drug reaction in which IgG antibodies form against complexes of platelet factor 4 (PF4) and heparin, cross-link platelet…

  • Epidemiology

    Exposure-dependent: occurs only in patients recently or currently exposed to heparin, most often hospitalized surgical or critically ill patients receiving UFH for prophylaxis or treatment.

  • Risk factors

    Unfractionated heparin exposure: the strongest risk factor; risk is several-fold higher than with LMWH, and HIT can occur at any dose, including low-dose prophylaxis.

  • Pathophysiology

    Antigen formation: heparin binds platelet factor 4, a chemokine released from platelet alpha granules, forming immunogenic PF4-heparin complexes.

  • Clinical features

    Platelet count fall of 50% or more from baseline, typically with a nadir that rarely falls below 20,000/microL; severe thrombocytopenia is unusual and suggests another or an additional cause.

  • Differential diagnosis

    Disseminated intravascular coagulation: bleeding and thrombosis together, but with schistocytes, prolonged PT/aPTT, low fibrinogen, and elevated D-dimer from an underlying trigger such as sepsis, not…

  • Diagnosis

    HIT is confirmed by combining an intermediate-to-high pretest probability on the 4Ts score with a positive laboratory work-up (immunoassay confirmed by a functional assay); no single test alone establishes the diagnosis.

  • Management

    Stop all heparin immediately once HIT is suspected (intermediate or high 4Ts score), including therapeutic and prophylactic dosing, line flushes, and heparin-coated catheters; do not switch to LMWH…

  • Complications

    Venous thromboembolism: deep venous thrombosis and pulmonary embolism, the most common thrombotic manifestations.

  • Prognosis

    Outcome depends on speed of recognition: prompt heparin discontinuation and non-heparin anticoagulation substantially reduce the risk of new thrombosis and death compared with continued heparin exposure.

  • Prevention

    Minimize unnecessary heparin exposure: favor LMWH or fondaparinux over unfractionated heparin for prophylaxis and treatment when clinically appropriate, since LMWH carries substantially lower HIT risk.

Read the whole article

Subscribing to Internal Medicine opens every article, the full question bank and MedBrain, on the web, iPhone and Android.